California, 2003

Flash Flood and Heavy Snow in California, February 24 to 27, 2003

February 24 to 27, 2003 · NWS SGX · 9 events in 8 counties and zones

Twelve to eighteen inches of snow fell in the San Bernardino Mountains above 7000 feet. In the San Jacinto Mountains of Riverside County, 11 to 20 inches fell between 5600 feet and the ridgetop.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
28
Property damage
$950,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Twelve to eighteen inches of snow fell in the San Bernardino Mountains above 7000 feet. In the San Jacinto Mountains of Riverside County, 11 to 20 inches fell between 5600 feet and the ridgetop. In the Laguna Mountains of San Diego County, 8 to 13 inches of snow fell. Interstate 15 was closed for several hours due to heavy snowfall in the Cajon Pass. Snow fell as low as 3200 feet. Accumulations over 6 inches were reported around 4000 feet. The heavy snow caused tree branches to break and fall onto power lines. Urban and small stream flooding was reported in Apple Valley where one inch of rain fell. West of the mountains, 1 to 4 inches of rain fell. Low lying areas in San Bernardino flooded. Two homes were flooded in Glen Avon, and many roads between Moreno Valley and Pernis were flooded. Canyon Lake overflowed it's spillways. Rapid water rises were reported in the south and east portions of Irvine. Street flooding was reported along the coast between Oceanside and Mission Beach. Further inland, one man drowned while wading a swollen creek near Rainbow. Flooding of low lying areas and roads was observed from Fallbrook to Spring Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 24, 2:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 2:30 PM PST, 3 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST MON FEB 24 2003

.SYNOPSIS...A STRONG PACIFIC STORM WILL ARRIVE IN SOUTHERN
CALIFORNIA OVERNIGHT. SHOWERS WILL BECOME MORE WIDESPREAD AND
HEAVY TONIGHT WITH A CHANCE OF THUNDERSTORMS. RAIN IS EXPECTED AT
LOWER ELEVATIONS...WITH HEAVY SNOW AND STRONG WINDS IN THE
MOUNTAINS. SHOWERS WILL DIMINISH TUESDAY NIGHT. MORE CLOUDS AND A
FEW LIGHT SHOWERS ARE POSSIBLE AGAIN THURSDAY AS ANOTHER SYSTEM
PASSES BY TO THE NORTHEAST...OTHERWISE IT WILL BE BREEZY AND COOL
THROUGH MUCH OF THE WEEK.

.DISCUSSION...NKX RADAR SHOWED WIDELY SCATTERED SHOWERS STREAMING
NORTH OVER SAN DIEGO COUNTY MUCH OF THE DAY. HOWEVER...NOT MUCH
SHOWING UP IN THE BUCKETS YET. VERY DEEP MOIST LAYER IN EXCESS OF 6K
FT IS CONVECTING THIS AFTERNOON RESULTING IN MOSTLY CLOUDY SKIES
WEST OF THE MOUNTAINS. IR LOOP SHOWS SOME ENHANCEMENT MOVING TOWARD
THE COAST BUT NO DIRECT CONNECTION TO LARGE POOL OF SUBTROPICAL
MOISTURE OUT NEAR 130W IS EVIDENT.

FOLLOWING BLEND OF AVN AND ETA MODELS BRINGS THE UPPER LOW...NOW
NEAR 36N/129W SE OVER LA COUNTY TUE MORNING. STRONG S FLOW IN
ADVANCE OF THE SYSTEM SHOULD PRODUCE GOOD OROGRAPHIC RAIN/SNOW ON
THE S AND SW FACING SLOPES THROUGH MUCH OF THE NIGHT. EXPECT STRONG
FRONTAL PASSAGE SOMETIME TUE MORNING WITH SCATTERED THUNDERSTORMS
AND SHORT DURATION HEAVY RAIN. THEN SCATTERED CONVECTION THROUGH TUE
AFTERNOON AND EVENING. A FEW LEFT OVER SHOWERS ARE POSSIBLE EARLY
WEDNESDAY...OTHERWISE DRY. NEXT SYSTEM SLIDES SE THROUGH NEVADA ON
THU. AVN MODEL GENERATES SOME PRECIP AND GUSTY WINDS. WILL INCLUDE A
SLIGHT CHANCE IN THE FORECAST IN CASE THE SYSTEM DIGS A LITTLE MORE
THAN CURRENTLY FORECAST.

TOTAL STORM RAINFALL BY TUE EVENING IS EXPECTED TO RANGE FROM 1 TO 2
INCHES COASTS AND VALLEYS...TO 3 TO 4 INCHES ALONG THE S AND SW
FACING COASTAL SLOPES. SNOWFALL IN EXCESS OF ONE FOOT ABOVE 6000 FT.
8 TO 12 INCHES ABOVE 5000 FT. WILL NOT ISSUE A FLOOD WATCH DUE TO
RAPID MOVEMENT OF THIS SYSTEM AND CONVECTIVE NATURE. HOWEVER...AS
THIS DEVELOPS URBAN FLOOD ADVISORIES WILL LIKELY BE ISSUED...AND THE
SAN DIEGO RIVER WILL HAVE TO BE WATCHED IF CONVECTION LINGERS OVER
FASHION VALLEY.

BEYOND THU...A BAGGY TROUGH DEVELOPS OVER THE SW US SAT AND SUN. AT
THIS POINT IT LOOKS LIKE ANY PRECIP FROM IT WOULD BE LIGHT.

.SAN...WINTER STORM WARNING...SEE LAXWSWSGX.
       SMALL CRAFT ADVISORY...SEE LAXCWFSGX
       MARINE WEATHER STATEMENT...SEE LAXMWSSGX

JAD
Hazardous weather outlook, Feb 24, 9:56 AM PST, 8 hours 4 minutes before
CAZ042-043-048-050-055>058-060>062-251400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

WINTER STORM WATCH TONIGHT THROUGH TUESDAY MORNING FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE THUNDERSTORMS...
FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA...
TUESDAY.

POSSIBLE WINTER STORM WITH HEAVY SNOW AND STRONG WINDS...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
TUESDAY.

POSSIBLE SMALL CRAFT ADVISORY...
FOR INNER WATERS...
OUTER WATERS...
TUESDAY.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 heavy snow, 1 winter weather, 1 flash flood. Local standard time, as filed.

Heavy Rain, San Bernardino

When
February 24, 6:00 PM PST to February 26, 9:00 AM PST
Where
San Bernardino County, Fontana
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Heavy Snow, Riverside County Mountains

When
February 25, 12:30 AM PST to 11:39 AM PST
Where
Riverside County Mountains forecast zone
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Heavy Rain, Orange

When
February 25, 1:07 AM PST to February 27, 9:00 PM PST
Where
Orange County, Fullerton
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Heavy Snow, San Bernardino County Mountains

When
February 25, 3:00 AM PST to 11:39 AM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$200,000
Reported by
DEPT OF HIGHWAYS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Winter Weather, Apple and Yucca Valleys

When
February 25, 4:00 AM PST to 4:00 PM PST
Where
Apple and Yucca Valleys forecast zone
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Heavy Rain, Riverside

When
February 25, 6:23 AM PST to February 27, 9:00 PM PST
Where
Riverside County, Temecula
Injuries
24 direct, 0 indirect
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Heavy Snow, San Diego County Mountains

When
February 25, 7:00 AM PST to 4:00 PM PST
Where
San Diego County Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Heavy Rain, San Diego

When
February 25, 7:33 AM PST to February 27, 10:00 PM PST
Where
San Diego County, Oceanside
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash Flood, Orange

When
February 25, 11:48 AM PST to 12:08 PM PST
Where
Orange County, Irvine
Reported by
TRAINED SPOTTER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, San Diego2003-02-2542MaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340538, 5340542, 5340539, 5340536, 5340537, 5340540, 5340543, 5340541, 5340544.